Alert archive / California / Flash Flood Watches in 2011
Flash Flood Watch 2, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood watch at Mar 22, 2011, 1:01 PM PDT for 7 counties in California. It took effect at Mar 23, 2011, 12:00 AM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 22, 2011, 1:01 PM PDT (20:01 UTC)
- In effect from
- Mar 23, 2011, 12:00 AM PDT
- Expired
- Mar 23, 2011, 7:48 AM PDT
- In force
- 8 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Flood severity
- None
Counties Marin County, CA, Monterey County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 19 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 8.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
807 WGUS66 KMTR 222001 FFAMTR URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 101 PM PDT TUE MAR 22 2011 DEFAULT OVERVIEW SECTION CAZ505-507-509-512-517-528>530-232300- /O.NEW.KMTR.FF.A.0002.110323T0700Z-110323T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY MOUNTAINS-SAN FRANCISCO PENINSULA COAST- SANTA CRUZ MOUNTAINS- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 101 PM PDT TUE MAR 22 2011 ...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT PDT TONIGHT THROUGH WEDNESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF CALIFORNIA...INCLUDING THE FOLLOWING AREAS...COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE...NORTH BAY MOUNTAINS...NORTHERN MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY...SAN FRANCISCO PENINSULA COAST...SANTA CRUZ MOUNTAINS...SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST AND SOUTHERN MONTEREY BAY AND BIG SUR COAST. * FROM MIDNIGHT PDT TONIGHT THROUGH WEDNESDAY AFTERNOON * THE FIRST IN ANOTHER SERIES OF LATE SEASON STORMS WILL MOVE INTO THE GREATER SAN FRANCISCO AND MONTEREY BAY REGIONS LATER TONIGHT AND ON WEDNESDAY BRINGING THE POTENTIAL FOR RAINFALL RATES OF 3/4 OF AN INCH TO POSSIBLY ONE INCH PER HOUR AT TIMES. THE MAIN AREAS OF CONCERN ARE OVER THE COASTAL SECTIONS AND IN PARTICULAR THE SANTA CRUZ MOUNTAINS AND THE SANTA LUCIA MOUNTAINS. * IMPACTS...WITH THE SOIL COMPLETELY SATURATED...LOCALIZED FLOODING FROM RUNOFF AND INCREASED POTENTIAL FOR LAND MOVEMENT ARE A CONCERN. IN ADDITION...THE FLASHIER STREAMS AND CREEKS ACROSS THE WATCH AREA WILL LIKELY SEE RAPID RISES WITH THE HEAVIEST RAINFALL RATES. THE MAIN FRONT IS FORECAST TO BE THROUGH THE AREA BY EARLY AFTERNOON WEDNESDAY WITH SHOWERS BEHIND THE FRONT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. RESIDENTS IN AREAS AFFECTED BY FLASHIER STREAMS AND CREEKS OR IN AREAS SUBJECT TO POSSIBLE LAND MOVEMENT SHOULD TAKE THE STEPS NECESSARY TO PROTECT THEIR PROPERTY. PERSONS IN THE WATCH AREA SHOULD REMAIN ALERT AND FOLLOW THE DIRECTIONS OF EMERGENCY PREPAREDNESS OFFICIALS. && $$ WJK
1 follow-up statement
560 WGUS66 KMTR 231448 FFAMTR FLOOD WATCH NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 748 AM PDT WED MAR 23 2011 CAZ505-507-509-512-517-528>530-231600- /O.CAN.KMTR.FF.A.0002.000000T0000Z-110323T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY MOUNTAINS-SAN FRANCISCO PENINSULA COAST- SANTA CRUZ MOUNTAINS- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 748 AM PDT WED MAR 23 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR THE GREATER SAN FRANCISCO AND MONTEREY BAY REGIONS IS CANCELLED. THE THREAT OF HEAVY LOCALIZED RAINFALL ASSOCIATED WITH THE FRONT HAS NOW PASSED. HOWEVER FOR THE REMAINDER OF TODAY...SHOWERS BEHIND THE FRONT ARE STILL EXPECTED AND THE POTENTIAL FOR AN OCCASIONAL MODERATE SHOWER IS STILL THERE. LOCALIZED PONDING OF ROADWAYS CAN ALSO STILL BE EXPECTED WHERE SHOWERS OCCUR. THEREFORE CAUTION IS STILL ADVISED FOR TRAVEL TODAY. $$ WJK
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood watch went out at Mar 22, 11:06 AM PDT, 1 hour 55 minutes earlier.
Area forecast discussion, Mar 22, 11:06 AM PDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1106 AM PDT TUE MAR 22 2011
.DISCUSSION...AS OF 9:10 AM PDT TUESDAY...RADAR IS INDC SHOWERS OFF
THE COAST...A COUPLE OF THEM LOOK TO BE MODERATE OR BRIEFLY HEAVY.
SATL IMAGERY IS INDC A DEVELOPING SFC LOW OUT NEAR 36/129 MOVING
EAST.
THE 12Z GFS AND NAM12 SEEM TO BE A LITTLE TOO FAR NORTH WITH THE SFC
LOW PLACEMENT. MODELS BRING QUITE A BIT OF RAIN TO THE DISTRICT
TONIGHT AND WEDNESDAY...AS THE FRONT SEEMS TO BE SLOW MOVING. WINDS
WILL BE GUSTY...BUT NOT EXPECTED TO REACH ADVISORY CRITERIA.
REGARDLESS OF WHETHER THE WINDS WILL REACH ADVISORY CRITERIA WITH THE
SATURATED SOILS THERE WILL BE THE STRONG POSSIBILITY OF TREES AND
POWER LINES DOWN DURING THIS SYSTEM. THE NAM12 IS INDC PRETTY
UNSTABLE CONDITIONS WED AFTN ACROSS THE DISTRICT...SO WILL PROBABLY
EXPAND THE THUNDERSTORM CHANCES WED AFTN...CONTINUING INTO THE
EVENING HOURS. THERE ARE ALSO HYDRO CONCERNS WITH THIS SYSTEM...WILL
CONSIDER WHETHER TO UPGRADE THE HYDROLOGIC OUTLOOK FOR THE AFTN
PACKAGE...AFTER THE 12Z ECMWF COMES IN.
PREVIOUS EXTENDED...SHOWERS WILL DECREASE WEDNESDAY NIGHT BUT ANOTHER
UPPER LOW FROM THE GULF OF ALASKA WILL RACE TOWARDS THE OREGON COAST
ON THURSDAY SENDING A FRONTAL SYSTEM THROUGH THE AREA. RAIN WILL PICK
UP AGAIN THURSDAY MORNING IN THE NORTH BAY SPREADING SOUTH DURING THE
DAY. AGAIN RAIN COULD BE MODERATE TO HEAVY AT TIMES. IT LOOKS LIKE
THIS SYSTEM WILL MOVE THROUGH QUICKLY WITH RAIN TURNING TO SHOWERS BY
THURSDAY NIGHT. EVEN SO...WITH THE GROUND ALREADY SATURATED FROM
PREVIOUS RAINS...THERE IS A POTENTIAL FOR LOCAL FLOODING ALONG LOW
LYING URBAN AREAS AS WELL AS STREAMS AND CREEKS. A HYDROLOGIC
STATEMENT HAS BEEN ISSUED TO HIGHLIGHT THESE EVENTS.
A LINGERING SHOWER IS POSSIBLE FRIDAY...OTHERWISE IT WILL BE DRY.
ANOTHER FRONT WILL MOVE THROUGH THE AREA ON SATURDAY AS AN UPPER LOW
MOVES INTO THE PACIFIC NORTHWEST. THEREFORE RAIN IS EXPECTED SATURDAY
WITH SHOWERS SATURDAY NIGHT AND PART OF SUNDAY. LONG RANGE MODELS
INDICATE THE STORM TRACK SHIFTING NORTH NEXT WEEK SO NO MAJOR STORMS
ARE EXPECTED IN OUR DISTRICT.
&&
.AVIATION...AS OF 11:00 AM TUESDAY MORNING...VFR CONDITIONS THIS
MORNING AHEAD OF AN APPROACHING LOW. A FEW ISOLATED SHOWERS ARE THUS
FAR STAYING OFFSHORE. SHOWER ACTIVITY WILL INCREASE THIS AFTERNOON
STARTING TO AFFECT THE TERMINALS AFTER 20Z. STEADY RAIN LIKELY TO
START AFTER 00Z...WITH LOWER VISIBILITIES AND MVFR CIGS. WINDS WILL
REMAIN SOUTHEAST WITH INCREASING SPEED DURING FRONTAL PASSAGE.
VISIBILITY WILL BE LOCALLY REDUCED IN HEAVY SHOWERS LATE.
VICINITY OF KSFO...VFR AND LIGHT WINDS THROUGH AFTERNOON. STEADY
RAIN WITH CIGS 2500 TO 3000 FT AND GUSTY WINDS WILL BEGIN AFTER 00Z.
MODERATE TO HEAVY RAIN WITH REDUCED VISIBILITIES POSSIBLE AFTER
06Z...WHILE GUSTY WINDS WILL DECREASE.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...VFR CIGS THROUGH AFTERNOON WHEN
SHOWERS INCREASE. SOUTHEAST WINDS AT KSNS WILL INCREASE THROUGH THE
DAY. STEADY RAIN LIKELY AFTER 05Z WITH GUSTY WINDS AND MVFR CIGS...
IMPROVING BY 14Z.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDY...SCA...ALL COASTAL WATERS BUT NOT MRY OR SFO BAY.
&&
PUBLIC FORECAST: W PI/MHS
AVIATION/MARINE: ACHazardous weather outlook, Mar 22, 4:01 AM PDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 401 AM PDT TUE MAR 22 2011 CAZ006-505>513-516>518-528>530-231115- SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 401 AM PDT TUE MAR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL BRING RAIN TO THE AREA TONIGHT. RAIN WILL BE LOCALLY HEAVY IN THE COASTAL MOUNTAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS WILL CONTINUE INTO WEDNESDAY. ANOTHER SYSTEM WILL MOVE INTO THE AREA ON THURSDAY WITH MODERATE TO HEAVY RAIN AT TIMES. THE GROUND IS ALREADY SATURATED FROM PREVIOUS RAINS SO FLOODING OF LOW LYING URBAN AREAS AS WELL AS SMALL STREAMS AND CREEKS IS POSSIBLE. * HYDROLOGIC STATEMENT......SEE SFOESFMTR FGUS76 KMTR FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS PER STANDARD OPERATING PROCEDURES.
Nearby
Flash Flood Watches in California, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.